Atorvastatin: Hi, Dad has been... - British Heart Fou...

British Heart Foundation

28,438 members18,644 posts

Atorvastatin

Zinge profile image

Hi, Dad has been prescribed this medicine, he had a HA about two weeks ago. He was prescribed simvastin before but couldn’t take it. Is the Atorvastatin important after a HA. Does it reduce risk of further problems? Just working out how I’m going to get him to take it. Hospital prescribed 80 mg but the tablet was huge, got the GP to prescribe 40 mg instead so they are easier to swallow.

11 Replies

It’s a statin and helps reduce LDL cholesterol in the blood to reduce risk of future problems. Downside, is it can cause muscular aches and pains. I take mine in the evenings and split my tablet in half, taking one half at tea time and the other just before bed to reduce the side effects and it has helped me. However everyone is different and you must discuss with his GP to make sure it is OK for your Dad to do it this way... hope that helps.

Zinge profile image
Zinge in reply to QuadroVEINia

Thanks for your reply, very helpful.

Jay777 profile image
Jay777 in reply to Zinge

Even more importantly it stabilises plaque in arteries thus reducing the likelihood of another HA. 80mg is recommended preventative dose for those who have previously had a HA.

Hi Zinge sorry to hear about your father. Statins are 7-8 different types if one doesn't suit you can try others. Plz consult your physician moreover I can't take statins after my Stents bcz of side effects. I take half pill alternate days it keeps side effects minimal. You can also try ezitimbe its non statin but effective in reducing cholesterol. Good luck may God be with you

Atorvastatin lowers LDL more powerfully than simvastatin. And the cardiologists regard rosuvastatin (of all the currently available statins), as the most powerful statin for lowering LDL cholesterol. So, they regard Simvastatin<Atorvastatin<Rosuvastatin in terms of their effect on LDL lowering.

The NICE guidelines currently advocates Atorvastatin at 80 mg once/day, (not Simvastatin). It does not advocate Rosuvastatin at the present presumably coz it is not available as a generic product yet i.e. it is only available as Crestor, which costs more than generic Atorvastatin. Both simvastatin and atorvastatin are available as generic products in UK.

But Atorvastatin is the only statin currently which does not need to be taken only at bedtime i.e. can be taken at any time. So, if the 80mg atorvastatin pill is too large to swallow easily, it can be cut in half to get 2 smaller halves to swallow more easily.

All statins are associated with the same risks of muscle damage (pain) and liver function abnormality. And these unwanted effects can occur at any time i.e. can occur early soon after starting to take them or can even occur months/years whilst taking them. Hence regular checking with doctor, and vigilance for symptoms is required.

Thank you all so much for your replies, they are extremely helpful. I am so glad I found this forum. I understand now why he has been prescribed this statin after HA. I will get my Dad to take his Atorvastatin ASAP and will be vigilant to spot side effects.

Handel profile image
Handel in reply to Zinge

I couldn't take Simvastatin either so was given the giant Atorvastatin 80mg! Your GP should be able to prescribe the smaller 40mg tabs and your dad can take 2 of those. Others have described the benefits of statins so show your dad those comments! Hoping you all have a lovely Christmas and New Year xxxx

Everyone reacts differently to statins and you only hear from those who have problems. There are hundreds of thousands of people taking them will no ill effects at all. Just because one causes problems doesn't mean they all will. I couldn't tolerate atorvastatin so was put on simvastatin; my husband was the other way round. We neither have any ill effects. He must try it and see; he will probably be just fine. If not, there are others he can try

Hi ZingeI had a heart attack in January, I was informed that my cholesterol was 5.6 ( not really high but high for me). The routine medication to manage what essentially is heart disease includes Statins. I cannot say I have experienced any side effects from my tablets other than bruising and ease of bleeding. My cholesterol in July was down to 2.6. I don’t go into the science or physics of what I take I just know I want to avoid a second attack. Low cholesterol, improved diet and weight loss along with plenty of exercise are vital to compliment the effects of medication. I hope your father recovers quickly and stays well.

Zinge profile image
Zinge in reply to Ethel3

Thank you very much for your kind reply. Dad is doing well, will start him off on 40 mg Atorvastatin tomorrow. Doubling next week hopefully.

The atorvastatin is to help with the lipid levels... they do have side affects....mine was reduced to 40 mg after 6 moths... I’d suggest print out side affects of all drugs your dad is on... speak to doctor cardiologist if worried

You may also like...